Methadone Addiction Help-Line
Untitled Document

Methadone Overdose

Overdose due to methadone is on the rise in the state of Florida. The Florida Department of Law Enforcement (FDLE) and the Florida Office of Drug Control (ODC) are issuing this safety alert in an attempt to warn the citizens of Florida about the abuse of a dangerous prescription drug. The 2002 Interim Report of Drugs from the state medical examiners indicate that there have been 254 deaths related to the abuse of the prescription drug methadone between January – June of 2002. This number represents a 31% increase in comparison to the last six months of 2001. The deaths related to methadone represent the single largest increase in any category of drugs listed in this report, which includes cocaine, heroin, hydrocodone, oxycodone and methylated amphetamines. Of these 254 deaths, 133 cases involving methadone were overdose deaths. Of these 133 instances where methadone was found in lethal levels, 110 instances involved the use of another drug as well. These numbers are significant, and the danger posed by the abuse of this drug, especially when used in combination with other drugs and without a legitimate prescription from a physician, warrants an immediate notification to the public.

Contrary to popular belief methadone is a highly addictive drug. Abusers will often combine methadone with other drugs, such as Klonepin, in order to intensify the high and make it resemble the feelings they get from heroin. Methadone is a Schedule II prescription drug that is sold in oral, liquid (ampules and vials) and tablet forms as seen in the photos. Reports have emerged that more and more patients are asking for methadone by name, particularly at pain management clinics. Physicians may also be prescribing methadone more often given the media and law enforcement attention that has been focused on the abuse of other opiate drugs, in particular OxyContin.

The purpose of this alert is to make the citizens of Florida and the law enforcement community aware of the misuse and abuse of this prescription drug. In February of 2001, an alert was issued regarding the abuse of hydrocodone and oxycodone. While the 2002 Interim Report of Drugs demonstrated that these two prescription drugs still posed a threat to the public, there were notable decreases in the overdose death rates of these two categories of drugs. We urge all members of law enforcement, hospitals, poison control centers, and emergency medical technicians to contact their area forensic laboratory or Medical Examiners office for information as to the effects and symptoms associated with methadone abuse.

Some methadone deaths result from accidental or deliberate overdoses by patients with legitimate prescriptions, said Bruce Goldberger, a UF forensic toxicologist whose laboratory performs drug analyses for medical examiners in 35 Florida counties. But others occur when the drug is used recreationally for its euphoric, long-lasting high, often by patients who go “doctor shopping” to obtain multiple prescriptions. Deaths also can occur when individuals borrow pills from others for pain medication and accidentally overdose.

“In Florida, we had a 71 percent increase in methadone-related deaths from 2000 to 2001 - now methadone is associated with more deaths than heroin,” said Goldberger, a clinical associate professor of pathology, immunology and laboratory medicine at UF’s College of Medicine. “Colleagues in other states have told me they’ve seen an upswing in methadone deaths.”

Methadone was detected during 357 autopsies statewide in 2001, compared with 328 autopsies involving heroin, according to an FDLE report on drug-related deaths issued in June. Nationwide, methadone-related emergency room visits nearly doubled between 1999 and 2001, from 5,426 to 10,725, according to the Drug Abuse Warning Network, a federal data collection system.

“If you’ve never used opiates before, it’s very difficult to predict how you’ll respond to the typical methadone pill - that’s why doctors use such care in determining the correct initial dosage,” he said. “More than half the methadone-related deaths in Florida in 2001 were people ages 35 to 50. I suspect many of them were not trying to get high; they simply needed pain relief, got a pill from someone else and didn’t realize the danger they were getting into.”

Goldberger said he’s seen deaths in nearly every age group, from an 18-year-old man who ingested small doses of methadone and alcohol recreationally, to middle-aged and elderly patients who were prescribed methadone legitimately but died as a result of combined drug intoxication.

The seriousness of methadone intoxication/overdose and its possible consequences cannot be overemphasized. For non-tolerant adults, a single day's maintenance dose of methadone (50-100 mg) can be lethal. For those beginning MMT, starting doses of 40 mg have lead to deaths after three days of treatment. The lethal dose is less if it is taken together with other opioids, alcohol, benzodiazepines or barbiturates. Children may overdose if they mistake the medication for a drink. A 10 to 20 mg dose of methadone can be fatal to a child.

In 1992 there were 131 deaths attributed directly to methadone overdose. Methadone is relatively available on the illicit market as there are large numbers of tolerant individuals whose daily dose is well over the lethal dose for non-tolerant individuals. This may explain why, of the fatalities above, only 25% had been previously notified to the Home Office, and why methadone overdose deaths among people in treatment are relatively rare. Methadone is one of the strongest opiates. It has a slow onset of action and a long half-life and causes severe respiratory depression which is usually the cause of death.

Methadone overdose is a serious medical emergency. In the event of suspected overdose call an ambulance. If the person is losing consciousness lie them on their side in the recovery position so that they will not choke if they vomit. Inducing people to vomit is not recommended because of the risk of rapid onset of CNS depression/unconsciousness which could lead to choking.

Symptoms of an Overdose from Methadone include but are not limited to the following:

  • muscle spasticity
  • difficulty breathing
  • slow, shallow and labored breathing
  • stopped breathing (sometimes fatal within 2-4 hours)
  • pinpoint pupils
  • bluish skin
  • bluish fingernails and lips
  • spasms of the stomach and/or intestinal tract
  • constipation
  • weak pulse
  • low blood pressure
  • drowsiness
  • disorientation
  • coma
  • death
  • respiratory depression
  • circulatory collapse
  • cardiac arrest
  • euphoria
  • dysphoria
  • motor retardation
  • sedation



 

  • Drug Facts
  • Methadone was initially used as a painkiller by the Germans during World War II.
  • Many former heroin users have claimed that the horrors of heroin withdrawal were far less painful and difficult than withdrawal from methadone.
  • Methadone Maintenance is not a cure for heroin or opiate addiction.
  • As long as an individual is receiving methadone treatment they are still addicted to opioids.